Week 2 of treatment - already in pain

  • 13 replies
  • 38 subscribers
  • 638 views

I’ve just started week 2 of radiotherapy and I’m already experiencing pain in my bottom and vaginal area, mostly when needing to poop but also when moving from sitting to standing.  It reminds me of the days after childbirth.

Has anyone else experienced this and found anything to help? I have my first oncologist clinic today so will mention then, but I’m so worried that I’m experiencing this pain so early on and that it's only going to get worse.

  • i found the best way was to keep a jug in the bathroom, fill it with warm water (body temperature), sit right back on the toilet, legs wide and as you start to wee pour the water down there..sitz bath worked at the beginning but not when the burns got worse but it was good for just sitting in x

  • Thank you. The pain is more internal than external, no skin irritation or burning yet. It’s more like pelvic floor pain/pressure.

  • Hello Georgie

    I am really sorry to hear that you are having pain this early; I think that it is a good idea to mention this at the clinic.  Unfortunately this treatment comes with side effects and I would be guessing as to why; I didn't have this, everything kicked in a bit later.  I am hoping that the clinic will prescribe something for you right now that will ease the pain a bit.

    Please let us know how you got on today.

    Irene x

  • Hiya, I was the same nearly stopped having the radiotherapy on the 12th session. I couldn't  handle the pain. But they increased my morphine tablets to 50mg twice a day, and gave me melloxy cream to apply. I completed my 28 sessions.

  • Ask them to up your Morphine  I was on 50mg tabs  am and pm

    Also they gave me cream.

  • Thank you. I’m not taking anything at the moment. My Oncologist suggested paracetamol until it becomes unmanageable and then they will prescribe stronger painkillers. Some days seem to be better than others and the pain seems to mostly be when I need to open my bowels or pass wind, I guess when something is passing my tumour. Thanks for replying, it’s reassuring to know that I’m not the only one.

  • Hi Georgie,

    As someone who HATES px drugs and tries to stay away from them whenever possible, I have to  just stick my oar in here and say that with the pain from this treatment, staying ahead of it is a pretty good plan. Toughing it out is the best way most of the time, methinks, but sometimes we need alternate strategies.

    I went to my oncology nurse at the end of week 2 and asked for the big guns. I didn't need them  yet, as I was clear to him, but it was starting to ramp up and I didn't want to get stuck with bad pain over the weekend and no way to get relief (my pharmacy has limited weekend hours.) 

    He scowled and said I 'shouldn't' need more pain killers yet, so I reiterated that I wanted to have them on hand for when I did.

    What happened after that is a long and sordid story, but the moral of the tale is, when dealing with this cancer, have all of your aids and comforts lined up well in advance.

    And even the the best painkillers do better when they're not trying to calm a tsunami of pain.

    Hugs

    Suz

  • Hi Georgie I think most of us don’t like taking pain relief unnecessarily. My oncologist said you don’t wait until you are in pain before taking medication for the effects of the treatment. It’s ideal to keep a steady regular stream of tablets so they keep in your system to keep you comfortable as possible. Some people were fine with taking paracetamol and then ibuprofen two hours later then paracetamol so that each of the drug has a four hour gap. Unfortunately it wasn’t enough for me so I had to take morphine on top of it and also stool softener to counteract the effects of the morphine. I was doing well so decided to drop the morphine to the surprise of my specialist nurse as I could tell she disapproved about me stopping. I cheerily said I am fine but after four days I had to go back on the morphine and accept that was what keeping my pain in check. The problem with morphine is that it causes you to urinate a lot and you have to drink more or you experience constipation which isn’t pleasant during treatment. If you do need morphine please don’t be put off with concerns about addiction etc. I was assured by a very experienced oncologist that if you are in pain and they monitor your dosage you can take it with hardly any chance of addiction. My motto is don’t try and be a hero and do what you need to do either way

    Julie

  • Thanks for your reply Julie. It’s really useful to hear your experience and you’re right - we shouldn’t wait to be in pain or take the meds. My husband told me off!

    Paracetemol every 6 hours is ok at the moment but I now know not to hesitate in asking for something stronger as soon as that changes.

  • Hi Georgie , 

    im on week 1 of treatment , constipation , urine retention my worries at moment , not looking forward to weeks ahead .. hope you getting there ? 
    best wishes 

    Chrissie xx